Oklahoma, 2023

Hail in Oklahoma, May 13, 2023

May 13, 2023 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed over eastern Oklahoma during the evening of the 13th, ahead of a cold front that moved into the region. The strongest storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed over eastern Oklahoma during the evening of the 13th, ahead of a cold front that moved into the region. The strongest storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 1:00 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 13, 1:00 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
200 PM CDT Sat May 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 200 PM CDT Sat May 13 2023

Skies have mostly cleared after this morning's rain moved out of
the area. The midday sun has allowed for the atmosphere to begin
to recover from thunderstorms this morning, becoming increasingly
unstable as we head further into the afternoon. Eastern Oklahoma
and western Arkansas rain sandwiched between upper level ridging
to the east and a slow moving upper low placed over western Texas
and drifting northward. Therefore, upper level flow is mostly
meridional from south to north this afternoon. A few showers and
storms have moved back into far southeast Oklahoma early this
afternoon within deeper moisture return following the dissipation
of the MCS this morning. This moist axis will continue to spread
northward throughout the afternoon and scattered thunderstorms are
expected to develop across the region. As the atmosphere
continues to destabilize, a few stronger storms could be capable
of marginally severe hail and some strong wind gusts this
afternoon and evening, however, relatively weak deep layer shear
will likely limit any widespread severe potential this evening.
Heavy downpours will also be likely within any thunderstorms and
could lead to some localized areas of flash flooding, especially
in urban areas and places that have received recent heavy rains.
After sunset, storms are expected to weaken, with the loss of
instability. some lingering showers with a few rumbles of thunder
will continue to be possible overnight within the broad, moist
southerly flow

Bowlan

&&

.LONG TERM...
(Sunday through Saturday)
Issued at 200 PM CDT Sat May 13 2023

Moist southerly flow will continue on Sunday as the upper low
continues to slowly lift north into the Central Plains Region.
Scattered shower and storm chances will again increase across the
area during the afternoon and evening hours during peak diurnal
heating times. Weak upper ridging looks to build into the region
on Monday which should limit storm potential a little more on
Monday, though the warm, moist airmass will still likely lead to
some scattered storms again Monday afternoon. Upper level flow
will begin to transition to more of a northwesterly flow regime
through much of the rest of next week. An upper trough digging
across the Midwest is progged to push a frontal boundary through
the region late on Monday into Tuesday. This boundary could serve
as a focus for additional storms Monday night, but the bigger
impact will be the ushering in of a drier airmass for the middle
of the week. Dewpoints are forecast to drop back into the 50s
which in turn should limit rain chances for the middle of the
week, though chances can't be ruled out completely each afternoon.
Toward the end of the week, a stronger front remains on track in
response to a strong shortwave trough digging across the Great
Lakes Region. Rain and storm chances will likely increase again by
Thursday/Friday, with cooler,drier air moving in behind the front
for next weekend.

Bowlan

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Sat May 13 2023

Scattered thunderstorms are expected to eventually re-develop this
afternoon, initially across SE OK and WC AR, then points north and
east late afternoon. Most of this activity should wane through the
evening, with at least some signal remaining for some development
either very lite tonight or early Sunday morning across eastern
OK. Outside of storm impacts, conditions will remain VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  84  65  77 /  60  60  50  40
FSM   68  88  67  86 /  20  40  30  50
MLC   65  83  63  83 /  40  50  20  40
BVO   62  84  61  75 /  40  70  50  40
FYV   64  86  63  81 /  20  50  30  40
BYV   64  85  63  78 /  20  60  30  40
MKO   66  84  65  80 /  60  50  40  40
MIO   65  84  65  76 /  30  60  50  40
F10   64  82  64  80 /  40  50  40  40
HHW   66  84  65  85 /  50  40  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...14
Hazardous weather outlook, May 13, 4:07 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 PM CDT Sat May 13 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 PM CDT Sat May 13 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Eastern Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms will continue to spread north across the
area through early this evening. A few damaging wind gusts will
be possible, mainly across eastern Oklahoma, and locally heavy
rainfall is also possible. Storms are expected to decrease in
coverage and intensity through the evening hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Daily chances of thunderstorms will continue this weekend and into
next week as the weather pattern remains unsettled. The greatest
potential for thunderstorms will be this weekend as an upper
disturbance lifts north across west Texas, and a deep moist
southerly flow aloft persists. Locally heavy rain will be the main
concern during this time. However, a few storms may become strong
to marginally severe. Thunderstorm potential may begin to decrease
some toward the middle of next week as the upper flow pattern
changes. A frontal boundary pushing in from the north will likely
raise storm chances again by late next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 13, 3:35 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
435 PM CDT Sat May 13 2023

ARZ010-019-132215-
Washington AR-Crawford AR-
435 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern
Crawford and southwestern Washington Counties through 515 PM CDT...

At 434 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Lee Creek, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
West Fork...                      Lee Creek...
Devils Den State Park...          Brentwood...
Strickler...                      Blackburn...
Woolsey...                        Canehill...
Hogeye...                         Odell...

This includes Interstate 49 between mile markers 43 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 9432 3570 9446 3597 9438 3590 9406
TIME...MOT...LOC 2134Z 202DEG 21KT 3574 9435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 13, 3:50 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
450 PM CDT Sat May 13 2023

OKZ049-132230-
Pushmataha OK-
450 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of western Pushmataha
County through 530 PM CDT...

At 450 PM CDT, Doppler radar indicated a strong thunderstorm near
Kosoma, moving northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Antlers...                        Moyers...
Kosoma...                         Kellond...
Dunbar...                         Eubanks...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 9563 3442 9578 3450 9578 3451 9567
      3459 9567 3460 9563 3460 9552 3461 9551
      3431 9543
TIME...MOT...LOC 2150Z 154DEG 17KT 3434 9558

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 13, 3:59 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
459 PM CDT Sat May 13 2023

OKZ076-132245-
Le Flore OK-
459 PM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of east central Le Flore
County through 545 PM CDT...

At 459 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles southwest of Heavener to 4 miles west of
Mountain Fork. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Poteau...                         Heavener...
Howe...                           Hodgen...
Heavener Runestone Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3477 9478 3510 9464 3495 9445 3469 9445
      3468 9446
TIME...MOT...LOC 2159Z 207DEG 26KT 3479 9470 3464 9450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 13, 4:46 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
546 PM CDT Sat May 13 2023

OKZ060-064>066-132330-
Tulsa OK-Okmulgee OK-Okfuskee OK-Creek OK-
546 PM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of Creek, northwestern
Okmulgee, west central Tulsa and northwestern Okfuskee Counties
through 630 PM CDT...

At 545 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Mounds to 5 miles south of Slick
to 8 miles north of Paden. Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bristow...                        Sapulpa...
Mannford...                       Drumright...
Mounds...                         Kellyville...
Oilton...                         Depew...
Slick...                          Shamrock...
Keystone State Park...            Silver City...
Milfay...

This includes Interstate 44 between mile markers 178 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 9662 3610 9657 3616 9624 3616 9620
      3588 9605 3566 9624 3560 9662
TIME...MOT...LOC 2245Z 149DEG 21KT 3587 9614 3571 9628 3562 9657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 13, 4:52 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
552 PM CDT Sat May 13 2023

ARZ019-029-OKZ072-076-132330-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
552 PM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of southwestern
Crawford, Sebastian, southeastern Sequoyah and northeastern Le Flore
Counties through 630 PM CDT...

At 552 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northwest of Cameron to near Huntington.
Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Greenwood...                      Barling...
Pocola...                         Roland...
Lavaca...                         Arkoma...
Mansfield...                      Hackett...
Huntington...                     Bonanza...
Midland...                        Cameron...
Moffett...                        Excelsior...
Fort Smith Regional Airport...    Bloomer...
Burnville...                      Jenny Lind...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 321 and 327.
 Interstate 540 between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3544 9408 3539 9408 3508 9421 3506 9425
      3506 9423 3504 9423 3513 9457 3545 9457
      3545 9406
TIME...MOT...LOC 2252Z 187DEG 26KT 3515 9457 3505 9426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 13, 4:55 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
555 PM CDT Sat May 13 2023

OKZ054-060-132330-
Tulsa OK-Osage OK-
555 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southeastern Osage
and southeastern Tulsa Counties through 630 PM CDT...

At 554 PM CDT, Doppler radar indicated a strong thunderstorm over
Bixby, moving northwest at 25 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Jenks...                          Glenpool...
Catoosa...                        Turley...
Tulsa International Airport...    Jenks Riverside Airport...
Gray...                           Leonard...

This includes Interstate 44 between mile markers 216 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3622 9582 3616 9581 3616 9580 3599 9576
      3591 9576 3590 9582 3587 9590 3601 9603
      3607 9603 3607 9609 3613 9614 3628 9609
TIME...MOT...LOC 2254Z 152DEG 20KT 3598 9587

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tulsa

When
May 13, 5:16 PM CST
Where
Tulsa County, 3 mi ESE of Jenks
Measured
0.75 in hail
Reported by
Public
Coordinates
36.003, -95.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089511.